Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 136, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Dec 5, 2001, 11:31 AM CST for Olmsted County, Minnesota. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 5, 2001, 11:31 AM CST (17:31 UTC)
- Expired
- Dec 5, 2001, 12:00 PM CST
- In force
- 29 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Olmsted County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 5, 11:40 AM CST | Hail 0.75 | Eyota, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 338 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 337 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
405
WUUS53 KARX 051731
SVRLSE
MNC109-051800-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1131 AM CST WED DEC 5 2001
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN OLMSTED COUNTY IN SOUTHEAST MINNESOTA
* UNTIL 1200 PM CST
* AT 1128 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTHWEST OF SPRING VALLEY...OR ABOUT
18 MILES WEST OF PRESTON...MOVING NORTHEAST AT 60 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
NEAR CHATFIELD AT 1135 AM CST...
NEAR DOVER...AND EYOTA AT 1140 AM CST...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
$$
BAUMGARDT
LAT...LON 4362 9246 4385 9207 4409 9211 4412 9221
4384 9244What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 5, 3:33 AM CST, 7 hours 58 minutes earlier.
Area forecast discussion, Dec 5, 3:33 AM CST, 7 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 333 AM CST WED DEC 5 2001 THE MAIN FORECAST PROBLEMS WITH PACKAGE DEALS WITH TEMPERATURES AND PRECIPITATION TODAY...TEMPERATURES TONIGHT...AND WHETHER THERE WILL BE ANY PRECIPITATION ON THURSDAY. TEMPERATURES CONTINUE TO BE NEAR RECORD LEVELS THIS MORNING. THIS AIR MASS IS RATHER SIMILAR TO THE ONE THAT WAS OVER THE AREA BACK IN 1998. MOST OF THE RECORD TEMPERATURES LOOK ATTAINABLE THIS MORNING WITH THE EXCEPTION OF LA CROSSE WITH A RECORD OF 67 DEGREES (ALSO SET BACK IN 1998). THIS RECORD IS THE WARMEST DECEMBER TEMPERATURE IN WISCONSIN. ONCE THE COLD FRONT MOVES THROUGH THE AREA THIS AFTERNOON...THE TEMPERATURES WILL BEGIN TO FALL BACK TOWARD MORE NORMAL TEMPERATURES. LOOKING AT THE RADAR...NUMEROUS SHOWERS ARE MOVING NORTH INTO EAST CENTRAL MINNESOTA AND CENTRAL WISCONSIN AND ACROSS SOUTHERN WISCONSIN. THE SHOWERS LOCATED OVER EAST MINNESOTA AND CENTRAL WISCONSIN ARE ASSOCIATED WITH THE SURFACE WARM FRONT. IN ADDITION...THIS AREA WILL SEE GOOD AGEOSTROPHIC FORCING ALOFT BEING GENERATED BY THE COMBINATION OF THE CURVATURE OF THE UPPER LEVEL JET AND THE LEFT EXIT REGION OF A 170 KNOT 250 MB JET. MEANWHILE...THE SHOWERS ACROSS SOUTHERN WISCONSIN ARE ASSOCIATED WITH THE 850 MB JET. THE MODELS SHOW THAT THIS WARM FRONT WILL CONTINUE TO MOVE NORTH TODAY. MEANWHILE...THE 850 MB JET WILL MOVE EAST INTO LOWER MICHIGAN. AS A RESULT...THE BEST CHANCE FOR SHOWERS TODAY WILL BE ACROSS CENTRAL AND THE FAR SOUTHWEST CORNER OF WISCONSIN. THERE WILL ALSO BE SOME SCATTERED SHOWERS ALONG THE COLD FRONT THIS AFTERNOON AS IT MOVES INTO THE UNUSUALLY HIGH DEW POINTS (IN THE LOWER AND MIDDLE 50S) ACROSS OUR REGION. TONIGHT...THE MODELS ARE IN GOOD AGREEMENT THAT THE SUBSIDENCE AND THE PRESSURE GRADIENT ACROSS THE AREA WILL DECREASE TONIGHT. AS A RESULT...THE WINDS WILL GRADUALLY SUBSIDE TONIGHT. TEMPERATURES ARE QUESTION TONIGHT...BECAUSE THE AREA STARTS TO ENTER THE WARM AIR ADVECTION AHEAD OF THE NEXT UPPER LEVEL SYSTEM OVERNIGHT. THEREFORE...I WENT WITH THE SLIGHTLY WARMER MAV GUIDANCE INSTEAD OF THE FWC. ON THURSDAY...THE MODELS ARE IN GOOD AGREEMENT THAT THE LOW LEVELS WILL BE RATHER PARCHED. MEANWHILE...THE MIDDLE AND UPPER LEVELS ARE MOIST. THE MODELS SHOW DECENT Q VECTOR CONVERGENCE IN THE 700 TO 500 MB LAYER. THE MODELS SHOW NO PRECIPITATION WITH THIS SYSTEM. HOWEVER...THE MODELS DONT NECESSARILY DO WELL IN THESE SITUATIONS. IF THE SYSTEM CONTINUES TO SHOW THE STRENGTH ALOFT IN FUTURE RUNS...SCATTERED SHOWERS MAY HAVE TO ADD TO THE FORECAST. THE EXTENDED MODELS SHOW THAT THE UPPER LEVEL FLOW WILL BECOME ZONAL ON SATURDAY. THUS...TEMPERATURES LOOK TOO COLD FOR THAT DAY. A MATTER OF FACT...THE CANADIAN MODEL SHOWS A SIMILAR THICKNESS PATTERN TO WHAT IS OCCURRING NOW ON SUNDAY...SO THE TEMPERATURES MAY HAVE TO BE RAISED ON SUNDAY. HOWEVER...I WILL WAIT TO MAKE ANY CHANGES ON THIS DATE UNTIL I SEE ANOTHER RUN SHOWING THIS TREND. THANKS FOR THE COORDINATION KGRB AND KMPX. .LSE...NONE BOYNE
In the hours before
Special weather statement, Dec 5, 5:34 AM CST, 5 hours 57 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-051730- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 534 AM CST WED DEC 5 2001 HAZARD - THUNDERSTORMS. TIMING - THIS MORNING. LOCATION - NORTHEAST IOWA AND SOUTHWEST WISCONSIN. DISCUSSION - SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR THIS MORNING AHEAD OF AN ADVANCING STORM SYSTEM. THE BEST CHANCE FOR THE THUNDERSTORMS WILL BE IN NORTHEAST IOWA AND SOUTHWEST MINNESOTA WHERE ADDITIONAL LIFT IN THE UPPER LEVELS OF THE ATMOSPHERE WILL BE GENERATED TO AID IN THE THUNDERSTORM DEVELOPMENT. SEVERE WEATHER IS NOT EXPECTED TO OCCUR WITH ANY OF THE STORMS. SPOTTER INFORMATION - ACTIVATION WILL NOT BE REQUIRED.
Special weather statement, Dec 5, 5:36 AM CST, 5 hours 55 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-051730- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE LA CROSSE WI 536 AM CST WED DEC 5 2001 HAZARD - THUNDERSTORMS. TIMING - THIS MORNING. LOCATION - NORTHEAST IOWA AND SOUTHWEST WISCONSIN. DISCUSSION - SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR THIS MORNING AHEAD OF AN ADVANCING STORM SYSTEM. THE BEST CHANCE FOR THE THUNDERSTORMS WILL BE IN NORTHEAST IOWA AND SOUTHWEST WISCONSIN WHERE ADDITIONAL LIFT IN THE UPPER LEVELS OF THE ATMOSPHERE WILL BE GENERATED TO AID IN THE THUNDERSTORM DEVELOPMENT. SEVERE WEATHER IS NOT EXPECTED TO OCCUR WITH ANY OF THE STORMS. SPOTTER INFORMATION - ACTIVATION WILL NOT BE REQUIRED. CORRECTED MINNESOTA TO WISCONSIN IN THE DISCUSSION SECTION.
Special weather statement, Dec 5, 10:39 AM CST, 52 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-052200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1039 AM CST WED DEC 5 2001 HAZARD - A SLIGHT RISK OF SEVERE THUNDERSTORMS. TIMING - LATE THIS MORNING THROUGH THIS AFTERNOON. LOCATION - ALL OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - A STRONG COLD FRONT AND A VIGOROUS UPPER LEVEL DISTURBANCE WILL PUSH ACROSS THE AREA TODAY. AN UNSEASONABLY WARM AND MOIST AIRMASS IS IN PLACE ACROSS THE AREA AHEAD OF THE FRONT. THE WIND SHEAR THROUGH THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE IS QUITE STRONG...AND THE AIRMASS IS WEAKLY TO MODERATELY UNSTABLE. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT AND DISTURBANCE AS THEY PUSH EAST ACROSS THE REGION TODAY. DUE TO THE STRONG WIND SHEAR...THE MAIN SEVERE WEATHER THREAT IS EXPECTED TO BE DAMAGING WIND GUSTS. SINCE IT IS DECEMBER...HAIL WILL ALSO BE A THREAT FROM ANY OF THE STRONGER THUNDERSTORMS. SPOTTER INFORMATION - ACTIVATION MAY BE NEEDED THIS AFTERNOON. RRS
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.